Relapses in multibacillary leprosy patients after stopping treatment with rifampin-containing combined regimens

L. Blanc, P. Bobin, D. Daumerie, G. Discamps, J. Grosset, G. Grossetete, J. A. Husser, P. Jamet, B. Ji, M. Nebout, S. Pattyn, I. Traore

Research output: Contribution to journalArticlepeer-review

Abstract

During the decade between the mid 1970s and the mid-1980s, 12 rifampin (RMP)-containing combined regimens were tested among lepromatous leprosy patients in the Institut Marchoux. The 384 patients who were seen at least once during the period beginning 12 months after completion of treatment were considered eligible for analysis of the relapse rate. By the end of May 1991, relapse, manifested by a significant increase of the bacterial index (BI) and the appearance of new lesions with a BI greater than that of preexisting lesions, had been observed in 68 (17.7%) of these patients. Relapse was confirmed by the presence of viable Mycobacterium leprae in skin biopsy specimens obtained from 54 of the first 61 cases; virtually all of the isolated strains remained susceptible to RMP. The relapses occurred late, about 5 ± 2 years after stopping treatment; the shorter the duration of RMP administration, the earlier the appearance of the relapse. The variations of the relapse rate among regimens were considerable: total relapse rate ranged from 2.9% to 27.8%, and the relapse rate per 100 patient-years of observation ranged from 0.8 to 6.9. Among the 12 regimens, only the WHO/MDT yielded an acceptable relapse rate (defined as a rate lower than 1.0 per 100 patient- years). However, because the mean duration of follow up was shortest among the patients treated with WHO/MDT, the relative low relapse rate among these patients must be interpreted with great caution.

Original languageEnglish (US)
Pages (from-to)525-535
Number of pages11
JournalInternational Journal of Leprosy
Volume60
Issue number4
StatePublished - Dec 1 1992

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Relapses in multibacillary leprosy patients after stopping treatment with rifampin-containing combined regimens'. Together they form a unique fingerprint.

Cite this